Alert archive / Minnesota / Red Flag Warnings in 2006

Red Flag Warning 6, NWS Grand Forks, ND

September 14, 200618 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at Sep 14, 2006, 2:41 PM CDT for 18 counties in Minnesota. It took effect at Sep 15, 2006, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2006, 2:41 PM CDT (19:41 UTC)
In effect from
Sep 15, 2006, 10:00 AM CDT
Expired
Sep 15, 2006, 8:00 PM CDT
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KFGF 141941
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
241 PM CDT THU SEP 14 2006

...RED FLAG WARNING FOR NORTHWEST AND WEST CENTRAL MINNESOTA THROUGH
THIS EVENING AND AGAIN FRIDAY...

.GUSTY SOUTHEAST WINDS WILL CONTINUE THIS AFTERNOON THROUGH FRIDAY.
THIS SITUATION...COMBINED WITH EXTREMELY DRY FUEL CONDITIONS 
WILL CREATE FIRE WEATHER CONDITIONS THROUGH THIS EVENING AND 
DURING THE DAYLIGHT HOURS ON FRIDAY. 

MNZ001>009-013>017-022>024-027>032-040-150100-
/O.NEW.KFGF.FW.W.0006.060915T1500Z-060916T0100Z/
/O.CON.KFGF.FW.W.0005.000000T0000Z-060915T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
241 PM CDT THU SEP 14 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL OCCUR 
THROUGH THIS EVENING. ON FRIDAY WINDS ARE LIKELY TO BE EVEN
STRONGER...FROM THE SOUTH AT 20 TO 30 MPH WITH GUSTS TO NEAR
40 MPH. THESE FACTORS COMBINED WITH EXTREMELY DRY FUELS WILL
CREATE THE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.


$$
WJB
2 follow-up statements
000 
WWUS83 KFGF 151152
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT FRI SEP 15 2006

...RED FLAG WARNING FOR NORTHWEST AND WEST CENTRAL MINNESOTA
THROUGH THIS EVENING...

.STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED AGAIN TODAY. THE
WINDS COMBINED WITH ABOVE NORMAL TEMPERATURES AND DRY FUELS 
WILL CAUSE FIRE WEATHER PARAMETERS TO REACH CRITICAL LEVELS.

MNZ001>009-013>017-022>024-027>032-040-152100-
/O.CON.KFGF.FW.W.0006.060915T1500Z-060916T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
652 AM CDT FRI SEP 15 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING. 

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH WILL
DEVELOP ACROSS THE AREA THIS MORNING . THE WIND COMBINED WITH WARM
ABOVE NORMAL TEMPERATURES AND EXTREMELY DRY FUELS WILL CREATE 
CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$

KENNEDY
000 
WWUS83 KFGF 151933
RFWFGF

RED FLAG WARNING
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT FRI SEP 15 2006

...RED FLAG WARNING FOR NORTHWEST AND WEST CENTRAL MINNESOTA
THROUGH THIS EVENING...

.STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH THE
EVENING HOURS. THESE WINDS COMBINED WITH ABOVE NORMAL TEMPERATURES
AND DRY FUELS WILL CAUSE FIRE WEATHER PARAMETERS TO REACH CRITICAL
LEVELS.

MNZ001>009-013>017-022>024-027>032-040-160100-
/O.CON.KFGF.FW.W.0006.000000T0000Z-060916T0100Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
233 PM CDT FRI SEP 15 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH WILL
CONTINUE THROUGH THE EVENING HOURS. THE WIND COMBINED WITH
ABOVE NORMAL TEMPERATURES AND EXTREMELY DRY FUELS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$
WJB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Sep 14, 2:33 PM CDT, 8 minutes earlier.

Area forecast discussion, Sep 14, 2:33 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT THU SEP 14 2006

.SHORT TERM...
STRONG JET ENERGY IS HELPING TO CARVE OUT A DEEP WEST COAST
TROUGH...AND THIS IS SEEN NICELY ON WATER VAPOR IMAGERY. THERE IS
STILL PLENTY OF ENERGY ON UPSTREAM SIDE OF DEVELOPING TROUGH...SO
EXPECT A SLOW EVOLUTION OF SYSTEM INTO OUR AREA. THIS WILL AFFECT
SENSIBLE WEATHER THROUGH THE WEEKEND INTO EARLY NEXT WEEK. MODELS
ARE IN GOOD AGREEMENT WITH SYSTEM OVERALL...BUT GFS IS A BIT SLOWER
MOVING UPPER LOW TO THE EAST...AND THIS MAKES THE MOST SENSE WITH
SLOW MOVING PATTERN THAT WILL EVOLVE. I WOULDN/T BE SURPRISED TO
SEE SYSTEM MOVE EVEN SLOWER...LIKE CANADIAN IS DEPICTING BUT WE
WILL SEE.

FOR TONIGHT...A FAIRLY STRONG CAP FOR MID SEPTEMBER WILL BUILD
NORTH INTO THE AREA. 700MB TEMPS WILL RISE TO AROUND +12C...AND
THIS SHOULD EFFECTIVELY CAP ANY ATTEMPTS AT ELEVATED CONVECTION.
IN ADDITION...SFC BOUNDARY SHOULD RETROGRESS SLIGHTLY TO THE WEST
AS UPPER FLOW BACKS TO A MORE SOUTHERLY COMPONENT. SPC HAS
INCLUDED A SEE TEXT AREA JUST ON THE FAR NW PERIPHERY OF THE
REGION FOR LATE TONIGHT. MY CONFIDENCE IN ANY THUNDERSTORMS IS LOW
THOUGH...GIVEN VERY DRY/WARM AIR IN MID LEVELS AND PRECIPITABLE
WATERS ACTUALLY DECREASING OVERNIGHT. FOR NOW WILL LEAVE OUT
MENTION OF ANY THUNDER...BUT THIS WILL BE SOMETHING FOR EVENING
CREW TO TAKE A LOOK AT. WINDS SHOULD REMAIN IN THE BREEZY CATEGORY
FOR MOST AREAS AND THIS WILL KEEP TEMPS WARM.

ON FRIDAY...FIRST IN A SERIES OF SHORTWAVES WILL APPROACH THE
AREA BY AFTERNOON. THIS WILL ENHANCE LARGE SCALE LIFT ALONG WITH
SFC BOUNDARY INCHING INTO WESTERN AREAS LATE FRIDAY NIGHT. EXPECT
ELEVATED THUNDERSTORMS TO DEVELOP BY FRIDAY AFTERNOON AND MOVE
INTO MN COUNTIES FRI EVENING. SPC HAS INCLUDED ENTIRE REGION IN A
SLIGHT RISK WITH STEEPENING MID LEVEL LAPSE RATES AND AROUND
1000J/KG OF MUCAPE. DEEP LAYERED SHEAR WILL BE MARGINAL THOUGH
AHEAD OF SFC BOUNDARY. WINDS MAY BE A BIGGER STORY WITH 40+KT TO
MIX ACROSS MOST OF THE AREA BY FRIDAY AFTERNOON...AND WIND
ADVISORY MAY BE NEEDED IF MODEL PROGS ARE CORRECT. TEMPS WILL BE
TRICKY WITH COLD FRONT NEAR FAR WESTERN AREAS...AND A LARGE
GRADIENT NOTED BEHIND BOUNDARY CURRENTLY IN CANADA.

FOR SATURDAY...LEFT EXIT REGION OF UPPER JET WILL FOCUS UPPER
LEVEL DIVERGENCE ACROSS MOST OF THE AREA BY AFTERNOON. THIS
COUPLED WITH MLCAPES TO 1500 J/KG...STRONG SFC AND MID LEVEL
FORCING...AND INCREASING DEEP LAYERED SHEAR TO 50KT SHOULD MEAN
POTENTIAL FOR SEVERE THUNDERSTORMS. BEST CHANCE WOULD APPEAR TO BE
NEAR SFC LOW AND ANY AREAS THAT HEAT OUT...WHICH AT THIS TIME IS
NEAR IMPOSSIBLE TO PINPOINT. SPC HAS INCLUDED WHOLE AREA IN
SLIGHT RISK ONCE AGAIN...AND FEEL THAT SATURDAY AFTERNOON INTO THE
EVENING WOULD BE THE BEST CHANCE AT GETTING SEVERE WEATHER. TEMPS
WILL AGAIN BE TRICKY WITH MUCH COLDER AIR FILTERING INTO WESTERN
AREAS BY AFTERNOON...AND MUCH WARMER TEMPS IN FAR SOUTHEAST.
SEVERAL THUNDERSTORM CLUSTERS SHOULD PERSIST INTO SATURDAY
EVENING...BEFORE ATMOSPHERE STABILIZES BY SUNDAY MORNING. THERE
WILL BE PLENTY OF AVAILABLE MOISTURE AS PWATS CLIMB TO 1.50+
INCHES...SO ISOLATED HEAVY RAIN WILL BE POSSIBLE NEAR ANY SFC
BASED CONVECTION THAT DEVELOPS.

BY SUNDAY...UPPER LOW WILL BECOME STACKED OVER SFC LOW. THIS WILL
MEAN PLENTY OF CLOUDS AND SHOWERS AS SHORTWAVES ROTATE AROUND
UPPER LOW NEAR TROWAL. THIS MAY FOCUS A FEW AREAS OF ENHANCED
SHOWERS NEAR OCCLUDED FRONT...WITH BEST CHANCE ACROSS
NORTHERN/WESTERN AREAS. TEMPS WILL FALL WELL BELOW NORMAL ON
SUNDAY BEHIND COLD OCCLUSION.

.FIRE WEATHER...
THE STRONG WINDS WILL ALSO CREATE THE POTENTIAL FOR CRITICAL FIRE
WEATHER IN MN...WHERE FUELS ARE EXTREMELY DRY. MIFC HAS REQUESTED
ANOTHER RED FLAG WARNING FOR FRIDAY FOR ALL MN COUNTIES...WITH
VERY DRY FUELS HERE. RH VALUES WILL BE HIGHER ON FRIDAY THAN
TODAY...AS SFC DEWPOINTS INCREASE SOME...ALTHOUGH WIND GUSTS TO 40
MPH ARE POSSIBLE BY FRIDAY AFTERNOON.

.LONG TERM...(MON THROUGH THU)...LONG RANGE MODELS ARE IN PRETTY
GOOD AGREEMENT EARLY ON...WITH SOME DIVERGENCE LATE. HOWEVER...GFS
IS STILL PREFERRED AS IT IS THE COMPROMISE SOLUTION BETWEEN THE DGEX
AND ECMWF. SURFACE AND UPPER LEVEL LOWS MOVE NE OF THE AREA ON
TUE...SO REMOVED POPS FROM FORECAST FOR MUCH OF TUE AND TUE NIGHT.
NEXT SURFACE LOW MOVES INTO THE N PLAINS ON WED...SO STUCK WITH HPC
GRIDS FOR NEW DAYS 6 AND 7. ONLY CHANGE TO HPC GRIDS WAS TO DROP LOW
TEMPS ON WED A DEGREE OR TWO. AS FAR AS TEMPS...STILL EXPECT TO
REMAIN BELOW NORMAL THROUGH THE MIDDLE OF NEXT WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR MNZ001-MNZ002-
     MNZ003-MNZ004-MNZ005-MNZ006-MNZ007-MNZ008-MNZ009-MNZ013-
     MNZ014-MNZ015-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-
     MNZ028-MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.

     RED FLAG WARNING FROM 10 AM TO 8 PM CDT FRIDAY FOR MNZ001-MNZ002-
     MNZ003-MNZ004-MNZ005-MNZ006-MNZ007-MNZ008-MNZ009-MNZ013-
     MNZ014-MNZ015-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-
     MNZ028-MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.

&&

DK/NG
Hazardous weather outlook, Sep 14, 5:55 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 AM CDT THU SEP 14 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
555 AM CDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION FROM LATE FRIDAY AFTERNOON INTO SATURDAY NIGHT. THE
PRIMARY THREAT WILL BE FROM LARGE HAIL AS A STRONG STORM SYSTEM
APPROACHES FROM THE SOUTHWEST AND ARRIVES LATE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

Nearby

Red Flag Warnings in Minnesota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.